Alert archive / Alabama / Tornado Warnings in 1996
Tornado Warning 19, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Mar 18, 1996, 5:35 PM CST for Choctaw County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1996, 5:35 PM CST (23:35 UTC)
- Expired
- Mar 18, 1996, 6:00 PM CST
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 182335 TORMOB ALC023-190000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 535 PM CST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...SOUTHERN CHOCTAW COUNTY MOBILE DOPPLER WEATHER RADAR SHOWED A TORNADO NEAR HWY 19 JUST SOUTH OF CULLOMBURG. THIS STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL PASS THROUGH BLADON SPRINGS BY 540 PM AND WILL MOVE INTO CLARKE COUNTY NEAR COFFEEVILLE. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 1:34 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Mar 18, 1:34 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 135 PM CST MON MAR 18 1996 ACTIVE WX EVENT BEGINNING TO UNFOLD AS DEEPENING STORM SYSTEM OVR NRN LA EJECTS EWRD INTO A WARM AND UNSTABLE AIRMASS WITH RW/TRW+ DVLPNG RAPIDLY AS WE SPEAK. MODIFIED SIL 12Z SOUNDINGS WITH T-MAX IN THE MID 70S AND DWPTS IN THE LOWER TO MID 60S PLACES NRN GULF STATES UNDER 62 M/S >> 120+ KNOT POTENTIAL STORM UPDRAFTS AND THIS ALONG WITH SUBSTANTIAL DRY SLOT ALOFT AND ASSOCIATED WBZERO'S AT 8-9 KFT WILL SUSTAIN THE MAKING OF LRG A IN STORM CORES. ALSO CAPES APPROACHING 2000 J/KG IS OF XTRM IMPORTANCE AND VILS OF THE DAY IN THE MID 30S WILL MAKE FOR ACTIVE WARNING SCENARIO THIS AFTN AND EVE. IT LOOKS AS THO FRONT WILL BLAST THRU AREA ATTM (00-03Z) TIME FRAME TUE MRNG >> MON NITE. AS MODELS AGREE ON PASSAGE OF MAJOR PVA VORT LOBE WHICH WILL ACT TO TILT L/W TROF OVR NATIONS MID SXN AND ALLOW COLD AIR TO PLUNGE SWRD DURING THE PREDAWN AND DAYLIGHT HRSx TUE. UNTIL THEN...HOLD ON TO YOUR HATS. DID UP POPS A BIT DUE TO PASSAGE OF RW/TWR+ DURING THE ERLY EVE HRS...WITH TMPS FALLING OFF AFTER FROPA. (1) 47/59/34/52 3000 (2) 52/62/35/55 3000 GJM
In the hours before
Special weather statement, Mar 18, 11:38 AM CST, 5 hours 57 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-190545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1138 AM CST MON MAR 18 1996 THE STORM PREDICTION CENTER IN KANSAS CITY SAYS THAT THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ALONG THE CENTRAL GULF COAST THIS AFTERNOON. THIS INCLUDES ALL OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA. AN UPPER LEVEL JET STREAM ...WHICH CONTAINS VERY STRONG ISOLATED WIND MAXIMA...WILL ENHANCE THE INTENSIFICATION OF A SURFACE LOW PRESSURE SYSTEM WHICH IS POISED TO EJECT NORTHEASTWARD LATER THIS AFTERNOON FROM NORTHWEST LOUISIANA TO NORTHERN ALABAMA. A CORRESPONDING INCREASE IN THE LOW LEVEL WINDS ALONG WITH ABUNDANT SURFACE HEATING WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 3 PM IN SOUTHEAST MISSISSIPPI AND THEN LATER OVER SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA. INITIALLY SEVERE THUNDERSTORMS WILL BE ISOLATED THROUGH ABOUT 4 PM...BUT AFTER THAT TIME...A NORTH-SOUTH ORIENTED LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO SOUTHEAST MISSISSIPPI AND THEN SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. RESIDENTS THAT LIVE EAST OF I-65 IN SOUTHEAST ALABAMA AND EXTREME NORTHWEST FLORIDA WILL MOST LIKELY HAVE TO CONTEND WITH SEVERE THUNDERSTORMS WELL INTO THE EARLY EVENING HOURS. DAMAGING STRAIGHT LINE WINDS...LARGE DIAMETER HAIL AND ISOLATED TORNADOES ARE A STRONG POSSIBILITY WITH THIS IMPENDING EVENT. ALL PERSONS ALONG THE GULF COAST SHOULD HEED THIS STATEMENT AND BE PREPARED TO TAKE ACTION IF NECESSARY LATER THIS AFTERNOON AND EARLY EVENING. STAY TUNED TO NOAA WEATHER ...TV AND LOCAL RADIO STATIONS FOR FURTHER UPDATES AS THEY BECOME AVAILABLE. JMM
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:01 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 44 min |
| Mar 18, 3:30 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 60 min |
| Mar 18, 4:15 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 18, 4:17 PM CST | Tornado Warning | MOB | Washington | 58 min |
| Mar 18, 4:25 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 65 min |
| Mar 18, 4:51 PM CST | Tornado Warning | MOB | Clarke | 69 min |
| Mar 18, 4:57 PM CST | Tornado Warning | MOB | Washington | 63 min |
| Mar 18, 5:23 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 67 min |
| Mar 18, 5:37 PM CST | Tornado Warning | MOB | Wilcox | 38 min |
| Mar 18, 5:47 PM CST | Tornado Warning | MOB | Monroe | 58 min |
Nearby
Tornado Warnings in Alabama, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.